Alert archive / Arizona / Flash Flood Warnings in 2022

Flash Flood Warning 39, NWS Flagstaff, AZ

July 17, 2022Gila County, Navajo County, Arizona

NWS Flagstaff, AZ issued this flash flood warning at Jul 17, 2022, 3:13 PM MST for Gila County, Navajo County, Arizona. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 17, 2022, 3:13 PM MST (22:13 UTC)
Expired
Jul 17, 2022, 6:15 PM MST
In force
3 hr
Issued by
NWS Flagstaff, AZ
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

Counties Gila County, AZ, Navajo County, AZ

The radar

The Flagstaff radar (KFSX), 131 km from the middle of the area, began a volume at 22:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Phoenix, AZ (KPSR), launched 12:00Z, 10.2 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phoenix, AZ at 12:00Z on 2022-07-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 124 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phoenix, AZ at 12:00Z on 2022-07-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 17 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
124 J/kg
Mixed-layer CIN
-614 J/kg
Mixed-layer LCL
2663 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
17 m²/s²
0-3 km storm-relative helicity
64 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

223 
WGUS55 KFGZ 172213
FFWFGZ
AZC007-017-180115-
/O.NEW.KFGZ.FF.W.0039.220717T2213Z-220718T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Flagstaff AZ
313 PM MST Sun Jul 17 2022

The National Weather Service in Flagstaff has issued a

* Flash Flood Warning for...
  Gila County in east central Arizona...
  Navajo County in north central Arizona...

* Until 615 PM MST.

* At 312 PM MST, Doppler radar indicated thunderstorms producing 
  heavy rain northwest of Whiteriver. Between 1.5 and 2.5 inches of 
  rain have fallen. Additional rainfall amounts of 0.5 to 1.5 inches 
  are possible in the warned area. Flash flooding is ongoing or 
  expected to begin shortly.

  HAZARD...Life-threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Radar.

  IMPACT...Life-threatening flash flooding of low-water
           crossings, creeks, normally dry washes and roads.

* Some locations that will experience flash flooding include...
  Rainbow City, Fort Apache Reservation and Whiteriver.

This includes the following highways...
	State Route 73 between mile markers 317 and 320...and
	between mile markers 340 and 349.

This includes the following creeks, washes and rivers...
  North Fork White River, Cedar Creek, West Cedar Creek, Carrizo 
  Creek, White River, East Cedar Creek, Red Canyon, Diamond Creek, 
  Amos Wash, Bear Canyon, Deer Spring Creek and East Fork White 
  River.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

In hilly or mountainous terrain, there are many low water crossings 
which will become dangerous in heavy rain. Do not attempt to cross 
flooded roads. Find an alternate route.

Remain alert for flooding even in locations not receiving rain. 
Normally dry washes, slot canyons and creeks can become raging 
killer currents in a matter of minutes, even from distant rainfall.

&&

LAT...LON 3382 11004 3389 11018 3396 11022 3400 11016
      3399 11000 3399 10994 3395 10987 3393 10986
      3385 10992 3383 11000

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

Humphreys
2 follow-up statements
218 
WGUS75 KFGZ 172314
FFSFGZ

Flash Flood Statement
National Weather Service Flagstaff AZ
414 PM MST Sun Jul 17 2022

AZC007-017-180115-
/O.CON.KFGZ.FF.W.0039.000000T0000Z-220718T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Gila AZ-Navajo AZ-
414 PM MST Sun Jul 17 2022

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 615 PM MST THIS 
EVENING FOR GILA AND NAVAJO COUNTIES...

At 413 PM MST, Doppler radar indicated that the heavy rain had ended 
across the warned area. However, flooding remains a concern due to 
earlier rainfall. Between 1.75 and 2.75 inches of rain have fallen. 
Flash flooding is ongoing or expected to begin shortly.

HAZARD...Life-threatening flash flooding. Thunderstorms producing
         flash flooding.

SOURCE...Radar.

IMPACT...Life-threatening flash flooding of low-water crossings,
         creeks, normally dry washes and roads.

Some locations that will experience flash flooding include...
  Rainbow City, Fort Apache Reservation and Whiteriver.

This includes the following highways...
	State Route 73 between mile markers 317 and 320...and
	between mile markers 340 and 349.

This includes the following creeks, washes and rivers...
  North Fork White River, Cedar Creek, West Cedar Creek, Carrizo 
  Creek, White River, East Cedar Creek, Red Canyon, Diamond Creek, 
  Amos Wash, Bear Canyon, Deer Spring Creek and East Fork White 
  River.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

In hilly or mountainous terrain, there are many low water crossings 
which will become dangerous in heavy rain. Do not attempt to cross 
flooded roads. Find an alternate route.

Remain alert for flooding even in locations not receiving rain. 
Normally dry washes, slot canyons and creeks can become raging 
killer currents in a matter of minutes, even from distant rainfall.

&&

LAT...LON 3382 11004 3389 11018 3396 11022 3400 11016
      3399 11000 3399 10994 3395 10987 3393 10986
      3385 10992 3383 11000

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

Humphreys
113 
WGUS75 KFGZ 180109
FFSFGZ

Flash Flood Statement
National Weather Service Flagstaff AZ
609 PM MST Sun Jul 17 2022

AZC007-017-180119-
/O.EXP.KFGZ.FF.W.0039.000000T0000Z-220718T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Gila AZ-Navajo AZ-
609 PM MST Sun Jul 17 2022

...FLASH FLOOD WARNING WILL EXPIRE AT 615 PM MST THIS EVENING FOR 
GILA AND NAVAJO COUNTIES NEAR WHITERIVER AND CEDAR CREEK...

The heavy rain has ended and flood waters have receded. Flooding is 
no longer expected to pose a threat. Please continue to heed 
remaining road closures.

LAT...LON 3382 11004 3389 11018 3396 11022 3400 11016
      3399 11000 3399 10994 3395 10987 3393 10986
      3385 10992 3383 11000

$$

Humphreys

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 17, 9:45 AM MST, 5 hours 28 minutes earlier.

Area forecast discussion, Jul 17, 9:45 AM MST, 5 hours 28 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
945 AM MST Sun Jul 17 2022

.SYNOPSIS...Monsoon moisture will remain in place for the
foreseeable future. Expect showers and thunderstorms to develop
each day, with lightning and heavy rain being the primary threats.
Warmer than average temperatures are expected this weekend and
lasting into next week.

&&

.DISCUSSION...Sunny skies, decent PW values and southeasterly
steering flow will make for an active day today. Expect initial
storm activity over higher terrain features, the Mogollon Rim, the
Bradshaws and the Chuskas, spreading westward through the day and
into this evening.

These conditions repeat for Monday, although there may be a slight
downturn in activity, if we get really worked over today. Daytime
temperatures will remain very warm for this forecast period, the
only relief coming from rainfall.

Forecast is in good shape, no updates needed.

&&

.AVIATION...For the 18Z TAF package...Mainly VFR conditions are
expected for the TAF period, outside of thunderstorms. Areas MVFR
possible from 18Z-03Z, due to SHRA/TSRA and ISOLD +TSRA. Sfc winds
generally light, aside from thunderstorm activity. Aviation
discussion not updated for TAF amendments.

&&

.FIRE WEATHER...Scattered showers and thunderstorms and warm
temperatures are expected Sunday and Monday. Storms most numerous
initially over higher terrain feature, then shifting westward late
each afternoon and evening.

Tuesday through Thursday...Chances for afternoon and evening showers
and thunderstorms remain, but the emphasis for storm activity shifts
a bit eastward. Outside of thunderstorms, temperatures will be warm
with generally light winds.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...

Excessive Heat Warning until 6 PM MST Wednesday for AZZ005-006 below
4500 feet.

&&

PUBLIC...Peterson
AVIATION...Peterson
FIRE WEATHER...BAJ/Peterson

For Northern Arizona weather information visit
weather.gov/flagstaff

In the hours before

Local storm report, Jul 17, 12:56 PM MST, 2 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1256 PM MST SUN JUL 17 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1255 PM     HAIL             4 NW PINETOP-LAKESIDE   34.19N 110.00W
07/17/2022  M1.00 INCH       NAVAJO             AZ   PUBLIC

            MIX OF DIME TO QUARTER SIZE HAIL.

&&

HUMPHREYS
Special weather statement, Jul 17, 1:58 PM MST, 1 hour 15 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
158 PM MST Sun Jul 17 2022

AZZ016-018-172130-
Northern Gila County-Eastern Mogollon Rim-
158 PM MST Sun Jul 17 2022

...A strong thunderstorm will impact portions of Gila and Coconino
Counties  near Kohls Ranch through 230 PM MST...

At 157 PM MST, Doppler radar was tracking a strong thunderstorm over
Hunter Creek, or 11 miles west of Forest Lakes, moving northwest at
10 mph.

HAZARD...Wind gusts up to 50 mph, up to nickel size hail, and heavy
         rainfall.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Christopher Creek, Tonto Village, Kohls Ranch, Hunter Creek, Mead
Ranch, Forest Road 169 Campground, Bear Flat, Upper Tonto Creek
Campground, Spillway Campground, Ponderosa Campground, Sharp Creek
Campground, Forest Road 195 Campground, Mogollon Campground, Forest
Road 9350 Campground, Rim Campground, Promontory Pit Road Campground,
Christopher Creek Campground, Woods Canyon Lake Campground and Crook
Campground.

This includes State Route 260 between mile markers 264 and 281.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3424 11091 3421 11101 3433 11122 3443 11088
TIME...MOT...LOC 2057Z 152DEG 7KT 3427 11100

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

JM
Local storm report, Jul 17, 2:02 PM MST, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
202 PM MST SUN JUL 17 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0136 PM     HAIL             SHOW LOW                34.24N 110.04W
07/17/2022  E0.88 INCH       NAVAJO             AZ   PUBLIC

&&

HUMPHREYS
Special weather statement, Jul 17, 2:27 PM MST, 46 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
227 PM MST Sun Jul 17 2022

AZZ004-006-007-172200-
Kaibab Plateau-Coconino Plateau-Grand Canyon Country-
227 PM MST Sun Jul 17 2022

...A strong thunderstorm will impact portions of Coconino County
through 300 PM MST...

At 226 PM MST, Doppler radar was tracking a strong thunderstorm over
Tusayan, or 17 miles west of Desert View at Grand Canyon, moving
north at 10 mph towards the south Rim.

HAZARD...Wind gusts up to 50 mph, up to nickel size hail, and
         frequent lightning.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Maricopa Point At Grand Canyon, Yaqui Point At Grand Canyon, Hermit's
Rest At Grand Canyon, Tusayan, Shoshone Point At Grand Canyon,
Grandview Point At Grand Canyon, Pima Point At Grand Canyon, South
Rim Visitors Center, Cape Royal At Grand Canyon, Hopi Point At Grand
Canyon, Grand Canyon Village and Ten-x Campground.

This includes State Route 64 between mile markers 233 and 237.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3595 11197 3592 11219 3614 11242 3620 11192
TIME...MOT...LOC 2126Z 169DEG 9KT 3601 11213

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

JM
Local storm report, Jul 17, 2:37 PM MST, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
237 PM MST SUN JUL 17 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0234 PM     HAIL             8 SW FOREST LAKES       34.26N 110.90W
07/17/2022  E0.50 INCH       GILA               AZ   PUBLIC

&&

HUMPHREYS

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 16, 5:57 PM MSTSpecial Weather StatementFGZYavapai48 min
Jul 16, 7:19 PM MSTSpecial Weather StatementFGZ26 min
Jul 16, 8:00 PM MSTAreal Flood AdvisoryFGZApache, Navajo3 hr
Jul 16, 8:59 PM MSTAreal Flood AdvisoryFGZYavapai2 hr
Jul 17, 12:19 AM MSTSpecial Weather StatementFGZ41 min
Jul 17, 12:38 PM MSTSevere Thunderstorm WarningFGZNavajo37 min
Jul 17, 1:16 PM MSTSevere Thunderstorm WarningFGZApache, Navajo44 min
Jul 17, 1:39 PM MSTSevere Thunderstorm WarningFGZGila51 min
Jul 17, 1:58 PM MSTSpecial Weather StatementFGZ32 min
Jul 17, 2:27 PM MSTSpecial Weather StatementFGZCoconino33 min
Jul 17, 2:42 PM MSTSevere Thunderstorm WarningFGZGila48 min
Jul 17, 2:54 PM MSTFlash Flood Warning Considerable damage threatFGZCoconino, Gila3 hr
Jul 17, 3:26 PM MSTSevere Thunderstorm WarningFGZCoconino, Gila, Yavapai49 min
Jul 17, 3:39 PM MSTSpecial Weather StatementFGZNavajo36 min
Jul 17, 4:01 PM MSTSevere Thunderstorm WarningFGZYavapai44 min
Jul 17, 4:38 PM MSTFlash Flood Warning Considerable damage threatFGZYavapai3 hr
Jul 17, 4:46 PM MSTSpecial Weather StatementFGZYavapai29 min

Nearby

Flash Flood Warnings in Arizona, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.